Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 159, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 18, 2018, 5:33 PM CDT for Adams County, Franklin County, Jefferson County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 5:33 PM CDT (22:33 UTC)
- Expired
- May 18, 2018, 6:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, MS, Franklin County, MS, Jefferson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 135 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956
WUUS54 KJAN 182233
SVRJAN
MSC001-037-063-182300-
/O.NEW.KJAN.SV.W.0159.180518T2233Z-180518T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
533 PM CDT FRI MAY 18 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern Jefferson County in southwestern Mississippi...
Northwestern Franklin County in southwestern Mississippi...
Northeastern Adams County in southwestern Mississippi...
* Until 600 PM CDT.
* At 532 PM CDT, a severe thunderstorm was located near Stampley, or
13 miles northeast of Natchez, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Stampley around 540 PM CDT.
Hamburg around 550 PM CDT.
Mcnair around 555 PM CDT.
Other locations impacted by this severe thunderstorm include Roxie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3155 9129 3173 9124 3163 9095 3145 9100
TIME...MOT...LOC 2232Z 283DEG 20KT 3163 9118
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
838
WWUS54 KJAN 182258
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
558 PM CDT FRI MAY 18 2018
MSC001-037-063-182308-
/O.EXP.KJAN.SV.W.0159.000000T0000Z-180518T2300Z/
Jefferson MS-Franklin MS-Adams MS-
558 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
NORTHWESTERN FRANKLIN AND NORTHEASTERN ADAMS COUNTIES WILL EXPIRE AT
600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3155 9129 3173 9124 3163 9095 3145 9100
TIME...MOT...LOC 2258Z 283DEG 20KT 3160 9101
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:32 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 18, 3:32 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Jackson MS 332 PM CDT Fri May 18 2018 .DISCUSSION... Tonight and Saturday: Just a few isolated showers and storms exist out across the CWA this afternoon. Most of the activity has formed along a stationary boundary just south of our CWA today. Any lingering showers this evening will begin dissipating around sunset, if not beforehand, as diurnal heating wanes. Going into tonight, conditions will generally be quiet with some patchy fog possible in the pre-dawn hours. Not expecting any dense fog like this morning as PWs will be lower and soils generally drier after nearly a full day of sun. Winds near the surface will pick up from out of the south and inhibit good radiational cooling, particularly in the west. Temps will fall into the mid to upper 60s across the area by Saturday morning. The upper trough finally shifts off to the northeast on Saturday and the upper ridge pattern moves over the area. This will leave the area with above normal temperatures again. Some diurnal showers/storms will be possible on Saturday, but mostly just in the eastern MS counties on the fringe of the upper trough. Highs will top out in the upper 80s to lower 90s. /10/ Saturday Night through Friday: What is by this point a familiar weather pattern looks to persist through much of next week: upper-level trough over the western CONUS, subtropical ridging centered over Mexico and Bermuda, and a general weakness in the flow centered over the central Gulf Coast and eastern Gulf of Mexico. This will leave the ArkLaMiss region under warm, and somewhat humid conditions through the week ahead. The finer details of each day's weather will largely depend on mesoscale features such as subtle shortwaves or outflow boundaries from prior convection. Possible features to watch for are easterly waves lifting north across the eastern Gulf of Mexico early next week and toward the end of the week. Those waves could help to better organize or quell shower and thunderstorm activity across our region, depending on the strength and position of the features. The NAM and GFS are more eager to develop the first wave, but the ECMWF and CMC show only limited development. Given some uncertainties, the forecast through next week features warmer than normal temperatures (but nothing too extreme) and 40 to 50 percent rain chances most afternoons (greatest chances favoring eastern MS). Evening convection could linger into the overnight hours, so will keep a slight chance for showers and thunderstorms across the area most nights next week. /NF/ && .AVIATION... 18Z TAF discussion: Scattered showers/storms will be possible this afternoon at GTR/MEI. While the other sites should remain dry, still can't rule out an isolated shower. Winds will remain generally light and less than 10 mph through the period. Cigs should remain VFR until at least Saturday morning. Patchy fog along with sub VFR ceilings will again be possible at GTR/JAN/HKS/MEI/HBG come Saturday morning. /10/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 92 70 90 / 11 5 7 43 Meridian 68 94 68 91 / 8 22 14 54 Vicksburg 70 92 71 91 / 6 3 5 29 Hattiesburg 68 92 68 91 / 12 26 14 44 Natchez 70 91 70 90 / 4 7 7 22 Greenville 70 93 71 91 / 5 4 5 27 Greenwood 70 92 70 91 / 10 8 6 38 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 06/10
Hazardous weather outlook, May 18, 2:20 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 220 PM CDT Fri May 18 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 191930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 220 PM CDT Fri May 18 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 10 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 18, 5:26 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
526 PM CDT FRI MAY 18 2018
MSZ059>061-182300-
Adams MS-Jefferson MS-Franklin MS-
526 PM CDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON...WESTERN
FRANKLIN AND NORTHEASTERN ADAMS COUNTIES UNTIL 600 PM CDT...
At 526 PM CDT, Meteorologists were tracking a strong thunderstorm
over Stanton, or 10 miles east of Natchez, moving southeast at 35
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Cranfield and Stampley around 530 PM CDT.
Hamburg around 540 PM CDT.
Kirby around 550 PM CDT.
Other locations impacted by this storm include Roxie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3156 9136 3175 9132 3175 9129 3154 9084
3135 9106
TIME...MOT...LOC 2226Z 305DEG 32KT 3159 9122
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:26 PM CDT | Special Weather Statement | JAN | Franklin | 34 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.